Incidence of Adverse Cardiovascular Events in Adults Following Drug Overdose

$48.00 plus tax (Refund Policy)

Download / Buy Article:

Abstract:



ACADEMIC EMERGENCY MEDICINE 2012; 19:843–849 © 2012 by the Society for Academic Emergency Medicine
Abstract

Objectives:  Drug overdose is a leading cause of cardiac arrest and is currently the second leading cause of overall injury‐related fatality in the United States. Despite these statistics, the incidence of adverse cardiovascular events (ACVEs) in emergency department (ED) patients following acute drug overdose is unknown. With this study, we address the 2010 American Heart Association Emergency Cardiovascular Care update calling for research to characterize the incidence of in‐hospital ACVE following drug overdose.

Methods:  This was a prospective cohort study at two tertiary care hospitals over 12 months. Consecutive adult ED patients with acute drug overdose were prospectively followed to hospital discharge. The main outcome was occurrence of in‐hospital ACVE, defined as the occurrence of one or more of the following: myocardial injury, shock, ventricular dysrhythmia, and cardiac arrest.

Results:  There were 459 ED patients with suspected drug overdose, of whom 274 acute drug overdose qualified and were included for analysis (mean [±SE] age = 40.3 [±1.0] years; 63% male). Hospital course was complicated by ACVE in 16 patients (some had more than one): 12 myocardial injury, three shock, two dysrhythmia, and three cardiac arrest. The incidence of ACVE was 5.8% overall (95% confidence interval [CI] = 3.6% to 9.3%) and 10.7% (95% CI = 6.6% to 16.9%) among inpatient admissions, with all‐cause mortality at 0.7% (95% CI = 0.2% to 2.6%).

Conclusions:  Based on this study of adult patients with acute drug overdose, ACVE may occur in up to 9.3% overall and up to 16.9% of hospital admissions. Implications for the evaluation and triage of ED patients with acute drug overdose require further study with regard to optimizing interventions to prevent adverse events.

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1553-2712.2012.01397.x

Affiliations: 1: From the Division of Medical Toxicology, The Mount Sinai School of Medicine (AFM), New York, NY; the Department of Emergency Medicine, New York University School of Medicine (LSN, RSH), New York, NY; the New York City Poison Control Center (LSN, RSH), New York, NY; the Emergency Department, Bellevue Hospital Center (LSN, RSH), New York, NY; The Zena and Michael A. Wiener Cardiovascular Institute, The Mount Sinai School of Medicine (BS), New York, NY; and the University of California, School of Nursing (DV), San Francisco, CA. 2: From the Division of Medical Toxicology, The Mount Sinai School of Medicine (AFM), New York, NY; the Department of Emergency Medicine, New York University School of Medicine (LSN, RSH), New York, NY; the New York City Poison Control Center (LSN, RSH), New York, NY; the Emergency Department, Bellevue Hospital Center (LSN, RSH), New York, NY; The Zena and Michael A. Wiener Cardiovascular Institute, The Mount Sinai School of Medicine (BS), New York, NY; and the University of California, School of Nursing (DV), San Francisco, CA.

Publication date: July 1, 2012

Related content

Tools

Favourites

Share Content

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more